Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, July 24, 2006

July 24, 2006 · NWS GRB · 20 events in 10 counties and zones

Scattered severe thunderstorms developed as a slow moving cold front entered northern Wisconsin from the northwest. ).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered severe thunderstorms developed as a slow moving cold front entered northern Wisconsin from the northwest. Golf ball size hail fell in Bonduel (Shawano co.), half dollar size hail fell 3 miles west of Ashwaubenon (Brown co.) and there were several reports of penny to quarter size hail across the area.High winds snapped and uprooted trees in Spencer (Marathon co.) and downed trees and power lines across Shawano county and around Keshena (Menominee co.). A large billboard was blown from its mountings south of Antigo (Langlade co.) along Highway 45.An apparent wet microburst occurred in Brown county when extremely heavy rain fell as a 50 knot south wind was measured at the National Weather Service in Green Bay. Two airplanes at the airport sustained damage. Trees and tree limbs were knocked down in the Green Bay, De Pere and Hobart areas of Brown county.Around 2,000 customers in parts of Shawano and Menominee counties and about 1,400 customers in Brown county lost electrical service due to the storms.A 24 year old man died in Antigo when lightning struck a tree near where he was standing and the current traveled into his body.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 24, 2:15 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 2:15 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT MON JUL 24 2006

.SYNOPSIS...ON THE LARGE SCALE...RIDGE WAS CENTERED OVER THE
INTERMOUNTAIN WEST WHILE DOWNSTREAM TROF WAS LOCATED OVER THE LOWER
GREAT LAKES. THE MAIN CHG DURING THE EARLY PART OF THE FCST PERIOD WL BE
FOR THE PATTERN TO DEAMPLIFY...MAINLY DUE TO A FILLING OF THE ERN TROF.
THAT WL LV SEASONABLY STG WLY FLOW ACRS THE NRN STATES. DURING LATTER
PART OF THE FCST PERIOD PAC TROF WL WORK TOWARD THE WEST COAST. THAT WL
CAUSE THE WRN RIDGE TO SHIFT EWD INTO THE NRN PLAINS.

THE POSN OF THE FCST AREA ALONG THE SRN EDGE OF THE WESTERLIES WL KEEP
FRONTAL BOUNDARY ACRS OR CLOSE TO THE AREA. THAT WL MAKE TIMING AND
PLACEMENT OF PCPN CHCS VERY DIFFICULT. WOULD NORMALLY EXPECT SUCH A
PATTERN TO SUPPORT AT LEAST MODERATE AMNTS OF PCPN ACRS THE ENTIRE FCST
AREA. HOWEVER...GIVEN THE DRY WX THAT/S BEEN OCCURRING MOISTURE WL
LIKELY BE MORE LIMITED AND THAT WL PROBABLY HOLD BACK PCPN AMNTS. TEMPS
SHOULD REMAIN ABV NORMAL.

.SHORT TERM...TDA/TNGT/TUE. UPR FLOW STILL NW INTO ERN CONUS TROF. THAT
WL DRIVE FRONTAL BOUNDARY SE INTO THE AREA TDA. A COUPLE CLUSTERS OF
STORMS SUPPORTED BY ELEVATED INSTABILITY AND ISENT LIFT ARND 850 MB WL
WORK ACRS THE AREA EARLY TDA. SHOULD SEE A BREAK IN THE ACTIVITY DURING
THE MID-DAY HRS...THEN REDEVELOPMENT THIS AFTN AS COLD FRONT HEADS SE
INTO THE AREA. THE ATM SHOULD HAVE ENOUGH TIME TO RECOVER FM THE MORNING
STORMS TO CREATE A RISK OF SVR WX THIS AFTN/EVE. MOISTURE ONLY MODERATE
FOR THIS TIME OF YR...WITH SFC DWPTS IN THE MIDDLE TO UPR 60S EXPECTED.
DEEP LAYER SHEAR ONLY EXPECTED TO BE IN THE 20-30 KT RANGE. BUT...MID-
LVL LAPSE RATES WL BE FAIRLY STEEP. WOULD EXPECT A RATHER LOW-END RISK
OF SVR WIND AND HAIL WITH THE STRONGEST STORMS.

STORMS SHOULD LINGER INTO THE EVENING AND THEN DIMINISH. BUT
DEAMPLIFICATION OF THE MEAN FLOW WL LEAVE FRONT STRETCHED OUT PARALLEL
TO WLY UPR FLOW...SO FRONT LIKELY TO LINGER ACRS THE AREA. SO...JUST
TOOK POPS DOWN INTO THE 20S RATHER THAN ENDING CHC COMPLETELY.

FRONT WL STILL IN THE RGN TUE...SO KEPT CHC OF TSRA. REWORKED POPS TO
HAVE THE GREATEST CHC DURING THE AFTN.

TRAJ FCST FOR TDA SUPPORTED MAX TEMPS IN THE LOWER 90S ACRS MUCH OF THE
AREA TDA. UPPED MAXES...BUT HELD BACK A BIT FM THAT GIVEN THE
EXPECTATION OF HAVING SOME CLDS ACRS THE RGN. TEMPS TUE SHOULD BE
SIMILAR TO TDA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. PCPN CHANCES ARE THE MAIN
CONCERN DURING THIS PART OF THE FORECAST.

MODELS HAVE AT LEAST CHANCE POPS DURING MUCH OF THE LONG TERM FORECAST
WITH THE SURFACE BOUNDARY FORECAST TO BE IN THE REGION. POPS REACHED
LIKELY CATEGORY BY THE 4TH PERIOD ON 00Z GFS AND ETA MOS. HAVE INCREASED
POPS A BIT BUT NOT INTO THE LIKELY CATEGORY AT THIS POINT. HIGH PRESSURE
BUILDING INTO THE REGION THURSDAY NIGHT SHOULD BRING CHANCE OF PCPN IN
THE AREA TO AN END BY FRIDAY UNTIL SATURDAY NIGHT THROUGH SUNDAY NIGHT
AS A SHORT WAVE...INCREASING MOISTURE AND A SURFACE BOUNDARY BRING PCPN
CHANCES BACK UNTIL HIGH PRESSURE BUILDS INTO THE REGION AGAIN MONDAY.
OVERALL...CHANCES WERE FEW AND MINOR.
&&

.GRB...WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/MG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 24, 10:15 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT MON JUL 24 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251615-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1115 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING.

STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN WISCONSIN DURING THE
AFTERNOON...AND THEN BUILD SOUTH DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. SOME OF THE STORMS THIS AFTERNOON AND EVENING COULD BE
SEVERE...AND PRODUCE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

A FRONTAL BOUNDARY WILL LINGER ACROSS OR NEAR THE AREA INTO THE MIDDLE
PART OF THE WEEK. THE FRONT WILL CONTINUE TO BRING A CHANCE OF
THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE. BE SURE
TO MONITOR LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE SPECIFIC
INFORMATION OF THE RISK OF SEVERE WEATHER TUESDAY INTO WEDNESDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS DURING THE LATTER PART OF THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ521-522-541>543-564-251615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1115 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING.

STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN WISCONSIN DURING THE
AFTERNOON...AND THEN BUILD SOUTH DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. SOME OF THE STORMS THIS AFTERNOON AND EVENING COULD BE
SEVERE...AND PRODUCE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

A FRONTAL BOUNDARY WILL LINGER ACROSS OR NEAR THE AREA INTO THE MIDDLE
PART OF THE WEEK. THE FRONT WILL CONTINUE TO BRING A CHANCE OF
THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE. BE SURE
TO MONITOR LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE SPECIFIC
INFORMATION OF THE RISK OF SEVERE WEATHER TUESDAY INTO WEDNESDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS DURING THE LATTER PART OF THE
UPCOMING WEEKEND.

KURIMSKI
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 167 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Lincoln

When
July 24, 12:30 PM CST
Where
Lincoln County, 6 mi NE of Tomahawk
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.533, -89.650

Hail, Lincoln

When
July 24, 1:15 PM CST
Where
Lincoln County, Harrison
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
45.483, -89.500

Thunderstorm Wind, Langlade

When
July 24, 1:50 PM CST
Where
Langlade County, Antigo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.150, -89.150

Thunderstorm Wind, Menominee (C)

When
July 24, 1:50 PM CST
Where
Menominee (C) County, Keshena
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -88.633

Hail, Marathon

When
July 24, 2:07 PM CST
Where
Marathon County, 1 mi SE of Schofield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -89.583

Hail, Marinette

When
July 24, 2:08 PM CST
Where
Marinette County, 1 mi W of Porterfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.150, -87.817

Hail, Marinette

When
July 24, 2:18 PM CST to 2:19 PM CST
Where
Marinette County, Marinette
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.100, -87.617

Hail, Shawano

When
July 24, 2:18 PM CST
Where
Shawano County, Bonduel
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -88.450

Hail, Marathon

When
July 24, 2:32 PM CST
Where
Marathon County, 3 mi S of Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -90.300

Thunderstorm Wind, Marathon

When
July 24, 2:33 PM CST
Where
Marathon County, Spencer
Measured
62 kt (71 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
44.767, -90.283

Hail, Marathon

When
July 24, 2:33 PM CST
Where
Marathon County, Spencer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.767, -90.283

Thunderstorm Wind, Shawano

When
July 24, 2:45 PM CST
Where
Shawano County, Shawano
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -88.600

Funnel Cloud, Shawano

When
July 24, 2:49 PM CST
Where
Shawano County, Zachow
Reported by
LAW ENFORCEMENT
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Hail, Brown

When
July 24, 3:23 PM CST to 4:00 PM CST
Where
Brown County, 2 mi S of Pulaski
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
44.633, -88.233

Hail, Outagamie

When
July 24, 3:35 PM CST
Where
Outagamie County, 3 mi NE of New London
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.417, -88.700

Hail, Outagamie

When
July 24, 3:42 PM CST
Where
Outagamie County, Oneida
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.500, -88.183

Hail, Waupaca

When
July 24, 4:35 PM CST
Where
Waupaca County, Weyauwega
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.317, -88.933

Hail, Manitowoc

When
July 24, 4:51 PM CST
Where
Manitowoc County, Manitowoc
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.083, -87.667

Thunderstorm Wind, Brown

When
July 24, 5:38 PM CST
Where
Brown County, Ashwaubenon
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
44.467, -88.083

Lightning, Langlade

When
July 24, 5:40 PM CST
Where
Langlade County, Antigo
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Langlade2006-07-2424MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5524005, 5524006, 5524007, 5524021, 5524008, 5524009, 5524010, 5524011, 5524012, 5524022, 5524091, 5524013, 5524014, 5524015, 5524016, 5524020, 5524017, 5524018, 5524019, 5524090.